Sat, Jan 11, 2014 - Page 3 News List

Agency warns on possible side-effects of gout medication

By Alison Hsiao  /  Staff reporter

The Food and Drug Administration (FDA) yesterday warned people who take the drug allopurinol and started to develop skin-related symptoms to stop the treatment immediately.

The caution follows a recent report of a fatal reaction to the medication, which is used to treat gout or hyperuricemia (excessive uric acid in the blood).

An elderly woman, surnamed Fang (房), was diagnosed with a severe drug allergy one month after taking allopurinol for gout at Kaohsiung Veterans’ General Hospital (KVGH) in 2012.

She suffered from a burn-like injury in her lower body from an allopurinol-induced skin reaction that is known as Stevens Johnson syndrome.

The woman died last year and her daughter attributed the death to an allergy induced by the drug, which was prescribed by the hospital without any warning about the possible side-effects. The hospital has denied the accusation.

“When Fang returned to KVGH for treatment for other diseases such as stroke, dementia and impaired renal function, the allergic symptoms had already disappeared,” KVGH vice superintendent Chang Hung-tai (張宏泰) said.

Although the hospital said Fang’s death had nothing to do with allopurinol and that the physician had cautioned the patient about the side-effects in advance, the drug is reportedly responsible for the most adverse reactions according to the Taiwan Drug Relief Foundation, which has issued relief payments since 1999, citing a total of 167 cases so far.

The agency said the drug can induce rare, but severe cutaneous reactions and urged patients who display symptoms such as a sore throat, mouth ulcers, irritation of the eyes and skin rashes to stop taking the medicine immediately and return to the doctor who prescribed the drug.

The agency said it has ordered the inclusion of side-effects and prohibitions associated with the drug within the drug’s instructions since 2005 and details about severe skin-related reactions since 2009.

Medical facilities and pharmacies were notified last year to step up the labeling on the take-home medicine packages to remind healthcare workers and patients to be aware of the potential side-effects, the agency said.

This story has been viewed 802 times.
TOP top